Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Asentress & Truvada
Nov 19, 2009

I went to my doctor, and I received my results VL 660, T-Cells 270, 24%. My doc said that it is time to star med. I have been positive for the last five years. I am not ready to start med yet. My doc said that if i start medication he will put me on Asentress & Truvada. What do you think of this combination? Are there any side effects that i should be aware of? Am i going to get lyp..or jaundice? Should i start med right away? Please help me.

Response from Dr. Young

Hello and thank you for your post.

First, if you're willing and able to adhere to medications; your CD4 count has been confirmed and you don't have any evidence of HIV drug resistance, then I'd strongly recommend that you start treatment. We currently recommend treatment for persons with CD4 counts less than 350, but trends will no doubt soon recommend treatment when CD4s are less than 500. The good news is that you appear to have a quite low HIV viral load, and that means that nearly any well selected, adhered-to and monitored treatment should work very well.

The regimen of tenofovir/FTC (Truvada) + raltegravir (Isentress) has been studied in a couple of important clinical trials (search on the STARTMRK clinical study), now in peer-reviewed publication (an important step of scientific validation) and has proved to be very effective and extremely well tolerated. Probably the only objective drawback is the regimen's twice-daily dosing-- if this isn't a major issue for you, then no problem.

Certainly no risk of jaundice, minimal risk of drug-associated lipo (that we're aware of). In the clinical trials, and one report (that we authored), there appears to be a low rate of insomnia, but in general few of the psychological side effects of efavirenz or gastrointestinal side effects of the protease inhibitors.

As for Truvada, this is a US and European standard component. I only have reservations in using this medication in patients with baseline renal disease (or multiple significant risk factors) or in persons with osteoporosis (two areas of concern about tenofovir toxicity).

So, in sum, I do think you should start very soon and this is a terriffic regimen.

Hope this is helpful. Be well, BY



Previous
spinal tb
Next
Can I have an opitical surgical operation?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement